NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 9, 9:05 AM EST, 5 hours 47 minutes earlier.
Area forecast discussion, May 9, 9:05 AM EST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1005 AM EDT Tue May 9 2023
.SYNOPSIS...
A cold front will move south across Eastern North Carolina later
today. High pressure then moves in with drier and quieter
weather mid to late week.
&&
.NEAR TERM /REST OF TODAY/...
As of 10 AM Tuesday... Did not make many adjustments to the
forecast on this package outside of near term temp and dewpoint
adjustments to fall in line with the latest obs. Latest sat and
radar imagery shows the previously mentioned rain and
thunderstorm activity in western NC quickly weakening and
dissipating across central NC as it enters into a more stable
airmass. Previously mentioned stalled frontal boundary remains
to our north this morning but should begin tracking south as a
cold front within the next few hours.
Prev Disc...The main focus today is the severe
weather potential later today into early this evening.
BOTTOM LINE UP FRONT: Scattered to numerous strong to severe
thunderstorms are expected to develop between 3pm-10pm today.
Damaging wind gusts of 55-65 mph will be the primary threat.
FORECAST DETAILS: On the SFC map this morning, an area of low
pressure is moving off the Mid-Atlantic coast. A stationary
front then stretches west from the SFC low to back across the
Ohio Valley. South of the stationary front, a weakening convective
complex is crossing the Southern Appalachians.
The weakening convection moving into western NC this morning
should continue to decay as it moves into a more stable/capped
airmass across central NC.
Meanwhile, south of the above-mentioned stationary front, a
downsloping westerly flow will develop. Through the early
afternoon hours, the downslope flow across the Carolinas will do
a couple of things. 1) It will enhance the diurnal rise in
temps and, with strong diabatic heating, should boost temps into
the mid to upper 80s inland, and near 80 along the coast. 2)
Strong heating plus downslope drying and deeper mixing should
lead to a well-mixed boundary layer, with dewpoints gradually
falling through the day (possibly upper 50s to low 60s, compared
to the mid to upper 60s this morning). This will also lead to
higher LCLs, and will help support a modest cap through the day.
Keeping all that in mind, the above-mentioned SFC low will
continue to shift east away from the Mid-Atlantic coast during
the day, with an ensuing increase in CAA developing across
eastern VA. This combined with an upper level wave moving
through will push the above-mentioned front south into ENC
during peak heating by mid to late afternoon. Despite a more
mixed boundary layer, modest moisture beneath modestly steep
mid-level lapse rates should still allow a zone of 500-1500
j/kg MLCAPE to develop ahead of the advancing front. This will
occur on the southern periphery of faster westerlies aloft,
supporting effective shear of 35-45kt. Westerly flow at the SFC
beneath westerly flow aloft will lead to unidirectional
hodographs, favoring clusters of storms, storm mergers, and
potentially upscale growth of a convective complex (MCS).
As mentioned above, LCLs will be high (1500m+), and the sub-cloud
layer will be dry, with DCAPE of 500-1250 j/kg. This along with
steep low-level lapse rates will favor damaging winds as the
primary threat. Given the setup, the potential exists for a few
wind gusts of 60-65+ mph. This would especially be the case if a
well-balanced MCS can materialize. From a climatological
perspective, should these winds materialize, there would likely
be more than just tree damage in the area.
Regarding storm mode and evolution, short-term model guidance
aren't all sold on the MCS potential. This may be due to a
modest cap forecast to be in place and the potential for low-
level forcing to be a bit weaker within the westerly SFC flow.
This could lead to bands of convection as opposed to a larger
complex. Additionally, outflow (from the decaying convection
over western NC) may hold together and be another source of
initiation, which could impact storms that try to develop along
the front, itself. Regardless, severe weather is still very
much on the table, but the magnitude and extent of the severe
weather risk still has some uncertainties to it. Lastly, given
the steep lapse rates aloft, and modest instability, the
potential exists for hail of penny to half- dollar size,
especially for any storm that remains more discrete and/or has a
rotating updraft. Because of the high LCLs and weak low-level
shear, the tornado risk is essentially zero. Perhaps the best
chance for a quick tornado is right along the advancing front
across our northeastern counties where there may be an area of
locally enhanced low- level shear. This may also be where the
greatest risk of supercell structures and large hail will be.
As a reminder, with today's severe weather risk, users will need to
use surrounding radars, as KMHX is currently down for scheduled
maintenance.
&&
.SHORT TERM /TONIGHT/...
As of 10 AM Tuesday...Tonight will feature a noticeably cooler,
post-frontal airmass with a breezy northeasterly wind. The
strongest winds will be focused along the immediate coastline,
with lower winds inland. Away from the beaches, lows tonight
should fall into the low to mid 50s. A few 40s cannot be ruled
out across the northern coastal plain, but this will probably
depend on cloudcover and strength of the wind (less clouds and
lighter winds would favor colder temps). Wraparound clouds and
showers will be possible, but a general drying trend is expected
in wake of the afternoon and early evening convection.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 4 AM Tuesday...Upper ridge axis will remain west of the
region through the end of the week while sfc high pressure
builds in from the north Wednesday and Thursday then becomes
centered off the coast Friday into Saturday. Dry condition will
prevail with NW flow aloft. Breezy NE winds will keep temps a
couple of degrees below normal on Wednesday, mainly in the low
to mid 70s, except upper 60s OBX. A warming will develop through
the rest of the week as CAA wanes and winds become S to SW with
mid 80s inland Friday and upper 80s to around 90 possible this
weekend.
The upper ridge begins to break down this weekend as shortwave
energy rides over the ridge and pushes across the Mid-Atlantic
with a backdoor cold front pushing south toward the area. Precip
chances increase late Saturday into Sunday as the front
approaches the area but guidance varies with timing of the front
and how far south it pushes, whether into ENC or stalling to
the north. Meanwhile, an upper low lifting into the Northern
Plains and becomes absorbed in a stronger northern stream
shortwave digging into the Great Lakes Sunday and pushes across
the Mid- Atlantic on Monday. The attendant sfc low deepens as it
pushes across the Mid-Atlantic states and off the coast with
the trailing cold front progged to push across the area on
Monday bringing another round of showers and thunderstorms.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through 12z Wednesday/...
As of 730 AM Tuesday...This afternoon, the risk of SHRA and
TSRA will increase as a stronger upper level wave moves through.
Where TSRA occur, the potential exists for 50kt+ wind gusts,
hail, reduced VIS, and lower CIGs. We'll continue to refine the
timing of the TSRA potential in later TAF updates, but for now
we've introduced VCTS to highlight the timeframe that looks most
favorable. Behind the TSRA, gusty north to northeast winds will
develop as low pressure develops just off the coast of the
Carolinas. Within the wraparound flow, MVFR CIGs may occur.
LONG TERM /Wednesday through Saturday/...
As of 430 AM Tuesday...High pressure builds across rtes through
the long term with VFR conditions prevailing.
&&
.MARINE...
SHORT TERM /through tonight/...
As of 245 AM Tuesday...Breezy southwesterly winds of 15-25kt this
morning will continue into at least mid to late afternoon across
area waters. Across the warmer central and southern waters, gusts of
25-30kt will remain possible this morning thanks to a modest, but
narrow, low-level jet moving through. Winds and seas may lay down
some as that jet shifts away from the area, but will once again
build ahead of a cold front approaching the area from the north. The
front will move south later today into this evening, likely
accompanied by scattered to numerous thunderstorms. Where
thunderstorms occur, wind gusts of 45-50kt+ and hail will be
possible. Waterspouts cannot be ruled out, but the risk looks
relatively low. In the wake of the thunderstorms, a stout
northeasterly flow of 15-25kt will develop from north to south
across area waters. Model guidance have backed off on the potential
for gale-force gusts, but there's still a strong signal for 25kt+
post-frontal gusts. Across the central and southern coastal waters,
5-8 ft seas will continue into early this morning, then lay down to
3-5 ft. For all waters, seas will begin to build in the increasing
northeasterly, post-frontal flow, with a period of 4-6 ft seas
likely.
LONG TERM /Wednesday through Saturday/...
As of 445 AM Tuesday...High pressure builds in from the west
Wednesday with NE winds gradually diminishing through the day
and seas slowly subsiding. SCA conditions expected to end across
the sounds during the afternoon but seas up to 6-7 ft across the
outer portions of the central and southern waters will keep SCA
into Wednesday evening south of Ocracoke and potentially the
into Thursday morning for the central waters. Light winds with
subsiding seas continue Thursday and Friday with the high
overhead. Southwest winds begin to increase on Saturday as a
front approaches from the north.
&&
.EQUIPMENT...
The KMHX WSR-88D radar in Newport, NC is currently down for
scheduled maintenance, and will be down for approximately two
weeks for an important upgrade. During the downtime, adjacent
radars will be available, including: KAKQ, KLTX, and KRAX.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 2 PM EDT
Wednesday for AMZ131-135-230-231.
Small Craft Advisory from 5 PM this afternoon to 4 PM EDT
Wednesday for AMZ150.
Small Craft Advisory until 11 AM EDT Thursday for AMZ152-154.
Small Craft Advisory until 10 PM EDT Wednesday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...RM/RCF
SHORT TERM...RM
LONG TERM...SK
AVIATION...RM/SK
MARINE...RM/SK
EQUIPMENT...MHXSpecial weather statement, May 9, 2:51 PM EST, 1 minute before
Special Weather Statement
National Weather Service Newport/Morehead City NC
351 PM EDT Tue May 9 2023
NCZ092-193-194-092015-
Jones NC-Northern Craven NC-Southern Craven NC-
351 PM EDT Tue May 9 2023
...A strong thunderstorm will impact portions of Jones and
southwestern Craven Counties through 415 PM EDT...
At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
Phillips Crossroads, or 15 miles southeast of Kinston, moving
southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Bern, James City, Trent Woods, River Bend, Phillips Crossroads,
Tuscarora, Rhems, Catfish Lake, Coastal Carolina Regional Airport,
Dover, Cove City, Pollocksville and Trenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
eastern North Carolina.
&&
LAT...LON 3507 7755 3524 7745 3510 7700 3486 7713
TIME...MOT...LOC 1950Z 295DEG 25KT 3512 7742
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
8